Montana, 2008Flooding and Heavy Rain in Montana, May 23 to 25, 2008
May 23 to 25, 2008 · NWS TFX · 8 events in 7 counties and zones
A persistent closed low pressure system brought heavy rain to much of North Central Montana. Rainfall of 2 to 5 inches was common over the plains and valleys while rain amounts over 10 inches were reported in the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent closed low pressure system brought heavy rain to much of North Central Montana. Rainfall of 2 to 5 inches was common over the plains and valleys while rain amounts over 10 inches were reported in the mountains. The heavy rains caused many rivers and streams to overflow their banks for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 23, 5:05 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, May 23, 5:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 AM MDT FRI MAY 23 2008
...UPDATE TO AVIATION...
.DISCUSSION...
TODAY THROUGH SUNDAY...A CLOSED LOW PRESSURE CENTER WILL BE OVER
NEVADA AND UTAH TODAY AND SOUTHEAST FLOW ALOFT WILL CONTINUE OVER
THE ZONES...AND STRONG DIFFLUENCE ALOFT CONTINUES THROUGH SATURDAY
MORNING. SURFACE HIGH PRESSURE OVER CANADA WILL CONTINUE TO KEEP A
TIGHT GRADIENT OVER THE NORTH AND CENTRAL ZONES AND KEEP BRISK EAST
FLOW IN THE FORECAST. COLDER AIR ALOFT IS BEGINNING TO MOVE OVER THE
ZONES FROM THE SOUTH AND HELPING TO CAUSE WEAK INSTABILITY. SEVERAL
LIGHTNING STRIKES YESTERDAY AND A REPEAT IS POSSIBLE TODAY. UPSLOPE
FLOW WEAKENS TONIGHT BUT STRENGTHENS AGAIN AGAIN SATURDAY ACROSS THE
NORTH AND CENTRAL ZONES...AND IS STRONGEST SATURDAY AFTERNOON. POPS
WILL REMAIN HIGH IN THIS AREA ALTHOUGH THEY WILL BEGIN TO TREND
DOWNWARDS OVER SOUTHWEST MONTANA WHERE THE LOWER LEVELS WILL BEGIN
TO DRY. WILL SEE ENOUGH INSTABILITY SATURDAY AND SUNDAY AFTERNOONS
TO MENTIONS SLIGHT CHANCE OF THUNDERSTORMS. THE WINTER STORM WARNING
WILL CONTINUE OVER THE ROCKIES...AND WILL ALSO LET THE HEAVY SNOW
WARNING TO THE EAST CONTINUE THIS MORNING...MOST HEAVY SNOW SHOULD
BE ENDING BUT ADDITIONAL ACCUMULATIONS WILL CONTINUE INTO THE
MORNING. ZELZER
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...A BROAD AREA OF UPPER LEVEL
LOW PRESSURE WILL LINGER OVER SOUTHWESTERN CANADA SOUTH INTO THE
GREAT BASIN SUNDAY NIGHT INTO MONDAY. DEEP MOISTURE WITH WEAK ENERGY
MOVING AROUND THIS LOW WILL COMBINE WITH EASTERLY UPSLOPE SURFACE
WINDS TO KEEP A GOOD CHANCE OF PRECIPITATION OVER NORTH CENTRAL AND
SOUTHWEST MONTANA DURING THIS TIME. THE SNOW LEVEL WILL GRADUALLY
RISE DURING THIS TIME...LIMITING SNOWFALL TO MAINLY THE HIGHER
MOUNTAIN PEAKS. A SHORTWAVE TROUGH WILL THEN EJECT FROM THE BROAD
UPPER LOW AND MOVE OVER SOUTHWEST AND CENTRAL MONTANA MONDAY NIGHT
AND TUESDAY FOR A CONTINUED CHANCE OF SHOWERS THERE.
HOWEVER...SHOWERS WILL GRADUALLY DECREASE ACROSS NORTH CENTRAL
MONTANA DURING THIS TIME. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE
IN FAR SOUTHWEST MONTANA MONDAY THROUGH TUESDAY DUE TO A WEAKLY
UNSTABLE AIRMASS THERE. THE BROAD UPPER LOW WILL GRADUALLY SHIFT
WEST TO THE PACIFIC COAST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS
THE UPPER LEVEL RIDGE OVER THE CENTRAL CONUS BUILDS BACK TOWARDS THE
ROCKY MOUNTAINS. THIS WILL PUT THE AREA UNDER AN UNSETTLED
SOUTHWESTERLY FLOW ALOFT...WHICH WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA. CLOUDS AND PRECIPITATION
ASSOCIATED WITH THE UPPER LOW WILL KEEP TEMPERATURES BELOW SEASONAL
AVERAGES THROUGH TUESDAY...BUT TEMPERATURES WILL GRADUALLY WARM TO
ABOVE NORMAL BY WEDNESDAY. COULSTON
THURSDAY THROUGH FRIDAY...MODELS ARE IN FAIR AGREEMENT WITH SLIGHT
DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. A WEAK UPPER LEVEL
RIDGE OVER THE DAKOTA BORDER IS FLATTENED AND NUDGED EAST AS A
SERIES OF SHORTWAVE TROUGHS ARE EJECTED FROM AN UPPER LEVEL LOW THAT
LINGERS THROUGH THIS PERIOD OFF THE WEST COAST. THIS SHOULD RESULT
IN A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO
SCATTERED SHOWERS. A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THURSDAY AS THAT IS WHEN THE BEST ENERGY IS APPARENT.
TEMPERATURES SHOULD BE NEAR TO A LITTLE ABOVE SEASONAL AVERAGES. EK
&&
.AVIATION...
UPDATED 1205Z.
AN UPPER LEVEL LOW PRESSURE AREA WILL REMAIN OVER THE GREAT BASIN
THROUGH AT LEAST 12Z SATURDAY...CONTINUING THE MOIST EASTERLY FLOW
ALOFT OVER NORTH CENTRAL AND SOUTHWEST MONTANA. CONDITIONS TODAY
WILL BE VFR ACROSS SOUTHWEST MONTANA (KBZN TERMINAL) WITH OCCASIONAL
RAIN AND MOUNTAIN SNOW SHOWERS CAUSING MVFR CONDITIONS AND MOUNTAIN
OBSCURATION. THE AIRMASS THERE WILL BECOME SLIGHTLY UNSTABLE THIS
AFTERNOON AND EVENING FOR A CHANCE OF THUNDERSTORMS AS WELL. MORE
WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS AND MOUNTAIN
OBSCURATION IN RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS CENTRAL
AND NORTH CENTRAL MONTANA. CONDITIONS WILL IMPROVE SOMEWHAT LATE
THIS MORNING THROUGH THIS AFTERNOON ACROSS THE ENTIRE AREA AS
SLIGHTLY DRIER AIR MOVES INTO THE AREA. HOWEVER...A DISTURBANCE WITH
INCREASED MOISTURE WILL MOVE INTO THE AREA AFTER 00Z...BRINGING MORE
WIDESPREAD PRECIPITATION AND MVFR CONDITIONS TO THE AREA ONCE AGAIN.
BREEZY EASTERLY SURFACE WINDS ACROSS NORTH CENTRAL MONTANA TODAY
WILL DECREASE SOMEWHAT OVERNIGHT. COULSTON
&&
.HYDROLOGY...
RECENT SNOWMELT COMBINED WITH A PERIOD OF SIGNIFICANT RAIN OVER
THE NEXT FEW DAYS WILL CAUSE MINOR TO MODERATE FLOODING IN AREAS
OF SOUTHWEST MONTANA...THIS INCLUDES THE GALLATIN...BIG HOLE AND
JEFFERSON RIVERS. ANOTHER AREA OF CONCERN IS THE ROCKY MOUNTAIN
FRONT WHERE CONTINUED RAIN IS EXPECTED AT LOWER ELEVATIONS. FLOOD
WATCHES WILL BE CONTINUED FOR THIS REGION AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 45 55 44 / 100 80 80 60
CTB 50 42 51 41 / 100 80 80 60
HLN 53 46 58 46 / 80 70 60 60
BZN 54 41 58 42 / 70 60 60 50
WEY 46 32 45 34 / 70 60 60 50
DLN 52 39 57 41 / 60 60 50 40
HVR 56 47 55 46 / 100 80 80 50
LWT 50 42 51 41 / 100 80 80 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-
044>046-048>055.
HEAVY SNOW WARNING UNTIL NOON MDT TODAY FOR MTZ008-015-055.
WINTER STORM WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ009-
014-048.
FLOOD WARNINGS UNTIL FURTHER NOTICE FOR MTZ008-015-055.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 23, 2:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 AM MDT FRI MAY 23 2008
MTZ008>010-012>015-044>046-048>055-241115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
356 AM MDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING IS FORECASTED FOR PORTIONS OF
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.
A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA. CONTINUED PRECIPITATION MAY CAUSE SOME RIVERS TO
EXCEED FLOOD STAGE.
A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL NOON TODAY ABOVE
7000 FEET IN BEAVERHEAD...CASCADE...JUDITH
BASIN...MADISON...MEAGHER... AND GALLATIN COUNTIES.
A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TODAY
FOR THE NORTHERN ROCKIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON.
MINOR FLOODING IS FORECASTED FOR PORTIONS OF
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-047-241115-
HILL-BLAINE-
356 AM MDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Fergus
- When
- May 23, 9:00 AM MST to 2:00 PM MST
- Where
- Fergus County, 9.87 mi SSE of Piper to 7.16 mi S of Piper
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 46.841, -109.100
Reports of 6 to 8 inches of water over Red Hill Road near Half Moon Canyon in Big Snowy Mountains.
Flood, Glacier
- When
- May 23, 8:00 PM MST to May 24, 8:00 PM MST
- Where
- Glacier County, 1.19 mi SSW of St Mary to 2.06 mi SSW of St Mary
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Park/Forest Service
- Coordinates
- 48.734, -113.430
Saint Mary Visitor Center parking lot was flooded and Saint Mary bridge was closed. Rising Sun Campground was flooded. A few landslides and debris flows have been reported with flooding reported on Belly River and Dry Creek near Trout Lake.
Heavy Rain, Fergus
- When
- May 24, 12:00 AM MST to 12:00 PM MST
- Where
- Fergus County, 15.76 mi SSW of Piper
- Reported by
- Trained Spotter
- Coordinates
- 46.770, -109.280
Storm total of 6.95 inches of rain led to flooding in and around Half Moon Pass area of eastern Fergus County.
Flood, Pondera
- When
- May 24, 12:24 PM MST
- Where
- Pondera County, 1.12 mi NW of Dupuyer to 0.8 mi SSW of Dupuyer
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 48.211, -112.519
Dupuyer Creek over bankfull causing some lowland flooding.
Flood, Gallatin
- When
- May 24, 4:30 PM MST to 8:30 PM MST
- Where
- Gallatin County, 0.3 mi SSW of Bozeman to 0.63 mi WSW of Bozeman
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.676, -111.031
Numerous small creeks running at or just above bankful including Bridger, Bozeman, Middle, Sourdough and Beasley Creeks. One paved private road was washed out in this region.
Flood, Lewis and Clark
- When
- May 25, 5:35 AM MST to 12:35 PM MST
- Where
- Lewis and Clark County, 2.06 mi NNW of Wolf Creek to 4.16 mi NE of Wolf Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 47.025, -112.094
Water over several area roadways near creeks...including Wolf Creek area and Elk Creek area near Augusta.
Flood, Teton
- When
- May 25, 4:45 PM MST to 8:45 PM MST
- Where
- Teton County, 2.76 mi S of Choteau to 2.82 mi S of Choteau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 47.780, -112.180
Storm total rainfall was 5.20 inches. Deep Creek was out of its banks and approached a home.
Flood, Toole
- When
- May 25, 5:30 PM MST to 9:30 PM MST
- Where
- Toole County, 5.09 mi W of Naismith to 4.86 mi SSW of Shelby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 48.410, -111.860
The Marias River south of Shelby came out of its banks and flooded nearby areas...including the golf course and adjacent low lands. Debris flow of logs...caused some river jamming.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 23, 20082 injured · $4.7 million · EF4 · 35 events
- Tornadoes and Hail in Oklahoma, May 23, 2008$30,000 · EF3 · 16 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 20081 death · 3 injured · 1.25 in hail · 9 events
- Tornadoes and Hail in Kansas, May 23, 2008$2.8 million · EF1 · 9 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$4.6 million · 1.75 in hail · 17 events
- Tornadoes and Hail in Kansas, May 23 to 24, 20081 injured · $200,000 · EF1 · 22 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$235,000 · 1 in hail · 10 events
- Flooding and Hail in Nebraska, May 23, 2008$200,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, May 23 to 24, 2008$80,000 · 55 kt wind · 8 events
- Tornadoes and Hail in Wyoming, May 23, 2008$10,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Colorado, May 23, 2008EF1 · 4 events
- High Wind in Alaska, May 23, 2008$25,000 · 73 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108813, 108820, 108822, 108823, 108828, 108834, 108840, 108838.